MAUDE Adverse Event Report: AOMORI OLYMPUS CO., LTD. SONICBEAT 5 MM, 35 CM, INLINE GRIP; INSTRUMENT

AOMORI OLYMPUS CO., LTD. SONICBEAT 5 MM, 35 CM, INLINE GRIP; INSTRUMENT
Model Number SB-0535IC
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/18/2023
Type of Reportable Event Malfunction
Event or Problem Description
An olympus representative reported to olympus on behalf of the customer that the sonicbeat 5 mm, 35 cm, inline grip broke and fell inside the patient's body during laparoscopic hernia repair.The physician indicated that the device may have possibly twisted.No device remained in the body.The procedure was completed with a similar device without any delay.There was no harm or user injury reported due to the event.The device was inspected prior to use without any issues noted.
 
Additional Manufacturer Narrative
The suspect device has been returned to olympus, however, an evaluation has not been performed at this time.Additional information is being requested.The investigation is ongoing.A supplemental report will be submitted upon completion of the investigation or if additional information is received.
 
Additional Manufacturer Narrative
This report is being supplemented to provide additional information based on the legal manufacturer's final investigation and to provide updates to the initial (d4 lot number and h4).The probable root cause has not changed for this event and the root cause of the phenomenon could not be specified.A review of the device history record found no deviations that could have caused or contributed to the reported issue.The event can be prevented by following the instructions for use which state: "the sonicbeat instrument should be used for soft tissue.Do not activate output while grasping hard tissue such as bone or highly calcified tissue, or hard objects such as metal clips, stapler, or other instruments (e.G., uterine manipulator, forceps, and others).Otherwise, it may cause the probe tip to be scratched or come into direct contact with the metal area of the grasping section as the heat generated by the friction between the hard object and the probe tip could cause wear/deforming/split/protruding/partial separating of the tissue pad.In turn, the probe may break before displaying an error window or generating an alarm tone." "do not grasp or let the probe tip contact hard objects such as metal clips, stapler, or other instruments (e.G., uterine manipulator).Also, be careful to avoid contacting the probe tip with those accidentally.Particularly during activation, a scratch on the probe tip could occur due to ultrasonic vibration, which leads the probe tip to break and fall off into the body cavity." olympus will continue to monitor field performance for this device.
 
Additional Manufacturer Narrative
This report is being supplemented to provide additional information received from the customer and the initial device evaluation result.The suspect device was evaluated, and the probe was confirmed to have fallen off.The probe broke 13 millimeters from the tip of the probe.There were scratches around the fracture, and the probe was broken starting from a scratch.There were no scratches on the gripping part.Based on the actual product and past survey results, it was inferred that the reported event occurred by the following mechanism.Hard tissues such as bone or calcified tissue, or metal clips, stapler needles, or other surgeries.Since ultrasonic output was performed when the probe was in contact with the device, scratches occurred in the probe.Since the ultrasonic output was continued in the state of "1", a load was applied to the probe and cracks occurred due to scratches.The probe broke due to some load.
 
Event or Problem Description
Additional information was received from the customer.The probe broke out of the patient's body and was recovered on the spot.

Brand Name
SONICBEAT 5 MM, 35 CM, INLINE GRIP
Common Device Name
INSTRUMENT
Manufacturer (Section D)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori 036-0 357
JA  036-0357
Manufacturer (Section G)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori
Manufacturer Contact
todd brill
800 west park drive
westborough, MA 01581
5082077661
MDR Report Key16964466
Report Number9614641-2023-00702
Device Sequence Number5238439
Product Code LFL
UDI-Device Identifier04953170308932
UDI-Public04953170308932
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K211838
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility,Distributor
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 08/15/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberSB-0535IC
Device Lot Number2ZK
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/15/2023
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/20/2023
Supplement Date Received by Manufacturer06/13/2023
07/18/2023
Initial Report FDA Received Date05/19/2023
Supplement Report FDA Received Date07/11/2023
08/15/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured12/11/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
USG-400
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown